Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 2, 2012, 6:11 AM EST for Fairfield County, South Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2012, 6:11 AM EST (11:11 UTC)
- Expired
- Mar 2, 2012, 7:00 AM EST
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Fairfield County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 6:17 AM EST | HAIL 1 | 9 N Peak, SC | PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL AND STRONG WINDS NEAR MONTICELLO IN WESTERN FAIRFIELD COUNTY. |
| Mar 2, 6:29 AM EST | TSTM WND DMG | 3 W Winnsboro, SC | DISPATCH REPORTED SEVERAL TREES AND POWERLINES DOWN FROM JUST WEST OF WINNSBORO, IN WINNSBORO, TO AREAS JUST EAST OF WINNSBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
839
WUUS52 KCAE 021111
SVRCAE
SCC039-021200-
/O.NEW.KCAE.SV.W.0008.120302T1111Z-120302T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
611 AM EST FRI MAR 2 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 AM EST
* AT 609 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED OVER NEWBERRY COUNTY...OR 14 MILES NORTHEAST
OF NEWBERRY. THIS STORM WAS MOVING EAST AT 35 MPH.
STATIONARY.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3434 8109 3432 8137 3435 8137 3439 8140
3442 8141 3450 8120
TIME...MOT...LOC 1111Z 180DEG 0KT 3437 8139
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 6:06 AM EST, 5 minutes earlier.
Area forecast discussion, Mar 2, 6:06 AM EST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 606 AM EST FRI MAR 2 2012 .SYNOPSIS... A WEAK WARM FRONT CURRENTLY ACROSS THE STATE WILL MOVE NORTHWARD TODAY ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL APPROACH FROM THE WEST FOR TONIGHT INTO SATURDAY MORNING ALONG WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL RETURN FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATE...WARM FRONT MOVING THROUGH THE CENTRAL MIDLANDS HAS INTENSIFIED AND EXPANDED EASTWARD OVER THE PAST SEVERAL SCANS WITH SOME ISOLATED THUNDER IN SOME OF THE CELLS. HAVE ADJUSTED THE FORECAST FOR THE CURRENT TREND AND INCREASED POPS OVER THE NORTHERN MIDLANDS OVER THE NEXT SEVERAL HOURS. UPDATE OUT SHORTLY FOR SKY COVER AND POPS. PREVIOUS DISCUSSION...SATELLITE IMAGERY CURRENTLY SHOWS MAINLY MID AND UPPER LEVEL CLOUDS ACROSS THE PALMETTO STATE...HOWEVER SURFACE OBSERVATIONS PAINT A DIFFERENT PICTURE. PATCHY FOG HAS DEVELOPED ALONG WITH LOWERED CEILINGS AT SEVERAL LOCATIONS WITH SOME RAIN SHOWERS AND ISOLATED THUNDERSTORMS MAINLY ACROSS THE UPSTATE. EXPECT THE SHOWERS AND THUNDERSTORMS TO CONTINUE MOVING NORTHWARD ALONG THE WARM FRONT THIS MORNING AND EARLY THIS AFTERNOON. WITH TEMPERATURES RISING QUICKLY INTO THE MIDDLE TO UPPER 70S THERE WILL BE INSTABILITY ACROSS THE REGION...BUT WITH THE WARM FRONT MOVING NORTHWARD THERE WILL BE A LACK OF A TRIGGER MECHANISM. AS SUCH HAVE ADJUSTED CLOUDS UPWARD AND ADJUSTED POPS TO ALIGN BETTER WITH FRONTAL MOVEMENT BUT HAVE NOT INCREASE POPS MUCH AS COVERAGE SHOULD BE LIMITED. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... A COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT. ALTHOUGH INSTABILITY WILL BE WEAK...EXPECT 50-60 KT H850 MB WINDS. PLENTY OF MOISTURE WILL BE AVAILABLE WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S. THE CHANCE FOR SHOWERS/STORMS WILL BE ON THE INCREASE LATE TONIGHT INTO SATURDAY. LIMITING FACTOR CONTINUES TO BE THAT THE MAIN UPPER-LEVEL SUPPORT IS STILL FORECAST TO BE LAGGING WELL BEHIND THE FRONTAL BOUNDARY AS IT MOVES THROUGH. THIS...ALONG WITH THE POTENTIAL TIMING OF THE FRONTAL PASSAGE MAY HELP TO LIMIT THE SEVERE THREAT. THE MODELS INDICATE THE COLD FRONT MOVING INTO EASTERN SC BY THE MIDDLE OF THE AFTERNOON SATURDAY. LOW PRESSURE WILL DEVELOP ON THE FRONT...THEREBY SLOWING ITS SPEED. THE FRONT MOVE EAST OF THE REGION SATURDAY NIGHT...WITH DRYING OCCURRING ON THE BACKSIDE. TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL SUNDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... HIGH PRESSURE WILL BE BUILDING ACROSS THE REGION DURING THE LONG TERM PERIOD. DRY WEATHER EXPECTED THROUGH WEDNESDAY. BY THURSDAY THE HIGH MOVES FAR ENOUGH OFFSHORE AND WINDS ALOFT BECOME MORE SOUTHWESTERLY...THUS THERE COULD BE A SLIGHT CHANCE OF RAINFALL IF THE MOISTURE RETURN IS GREAT ENOUGH. AS THE HIGH SETTLES IN EARLY IN THE WEEK...EXPECT TO HAVE STRONG RADIATIONAL COOLING BOTH MONDAY AND TUESDAY NIGHTS WITH HIGH PRESSURE OVER THE AREA. NEAR-FREEZING TEMPERATURES WILL LIKELY OCCUR. TEMPS WILL BEGIN TO MODERATE BY MIDWEEK WITH THE RETURN OF UPPER LEVEL RIDGING. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... MVFR/IFR CONDITIONS OVER THE NEXT COUPLE OF HOURS WITH CONDITIONS IMPROVING THROUGH THE AFTERNOON. MVFR/IFR CONDITIONS POSSIBLE LATE IN THE TAF PERIOD. WARM FRONT CURRENTLY MOVING NORTHWARD THROUGH CAE/CUB HAS STARTED A FEW THUNDERSTORMS WHICH WILL MOVE NORTH OF THE TAF SITES BY 13Z. FOG AND LOW CEILINGS WILL ERODE WITH SUNRISE AND MIXING WITH VFR CONDITIONS THROUGH THE AFTERNOON AND INTO THE OVERNIGHT HOURS. LATE IN THE TAF PERIOD A COLD FRONT WILL APPROACH FROM THE WEST WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HAVE NOT INCLUDED ANY TS OR CB LATE IN THE PERIOD DUE TO LOW CONFIDENCE IN TIMING OF FRONT. EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE IN MVFR TO IFR CONDITIONS IN SHOWERS AND POSSIBLE THUNDERSTORMS CONTINUING SATURDAY MORNING THROUGH SATURDAY NIGHT WITH PASSAGE OF THE NEXT FRONT. BREEZY CONDITIONS POSSIBLE SATURDAY THROUGH MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 2, 4:34 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 434 AM EST FRI MAR 2 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 434 AM EST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION LATE TONIGHT AHEAD OF A STRONG COLD FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION SATURDAY AS A STRONG COLD FRONT MOVES THROUGH. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 2, 6:03 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EST FRI MAR 2 2012
SCZ020-021-021130-
FAIRFIELD-NEWBERRY-
603 AM EST FRI MAR 2 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 630 AM EST...
AT 601 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...20 MILES WEST OF WINNSBORO...MOVING EAST AT 35
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3427 8101 3427 8152 3446 8159 3446 8155
3445 8153 3446 8152 3447 8107
TIME...MOT...LOC 1103Z 272DEG 55KT 3436 8140The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 6:03 AM EST | Special Weather Statement | CAE | Fairfield | 27 min |
| Mar 2, 6:17 AM EST | Severe Thunderstorm Warning | CAE | Fairfield | 33 min |
| Mar 2, 6:37 AM EST | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw | 53 min |
| Mar 2, 6:43 AM EST | Special Weather Statement | CAE | Clarendon, Lee, Sumter | 47 min |
| Mar 2, 7:08 AM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 52 min |
| Mar 2, 9:04 AM EST | Special Weather Statement | CAE | Lee | 11 min |
| Mar 2, 9:29 AM EST | Special Weather Statement | CAE | Chesterfield | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.